Do Not Be Fooled by Similar Generic Drug Names

Pharmacy Times, Volume 0,0

Infliximab and Rituximab

The Institute for Safe MedicationPractices has received reports from 2 differentoutpatient infusion clinics whereinfliximab (Remicade) and rituximab(Rituxan) were confused with eachother. In both cases, the reporters implicatedsimilarities in the products' genericnames. Both are monoclonal antibodiesthat are stored in the refrigerator, anddoses could possibly overlap. Remicadeis used in a variety of autoimmune disorders,including rheumatoid arthritis andCrohn's disease, whereas Rituxan is usedin non-Hodgkin's lymphoma. Both havewell-known, serious adverse drug reactions—even fatalities—associated withtheir use.

Prescribers should include the brandand generic names, as well as the indication,when ordering these products. Ifthis information does not appear on theprescription, pharmacists and nursesshould verify the medication and theindication with prescribers before dispensingor administering the drug.Consider placing "name alert"stickers onthe products and separating the productsin the refrigerator.

Lisinopril and Lovastatin

The following 2 errors involving lisinopriland lovastatin were reported by thesame pharmacy. In the first case, bothlisinopril and lovastatin were prescribedfor a patient at a dose of 40 mg per day.When the medications were refilled, thelovastatin was inadvertently dispensed inboth vials. The patient proceeded to takedouble the intended dose of lovastatin(and no lisinopril) for more than a monthbefore bone marrow suppression andrhabdomyolysis developed.

In the second case, a vial labeled"lovastatin 10-mg tablets"but containinglisinopril 10 mg was dispensed. Thepatient took the incorrect medication for17 days. Severe orthostatic hypotensiondeveloped, and emergency care wasrequired.

It is believed that these errorsoccurred because the products (whichare from the same manufacturer) werestored close together on pharmacyshelves and had similar-looking packaging.Both patients failed to question anychanges in tablet appearance.

Patients' ability to verify their medicationbased on tablet or capsule appearanceis compromised when pharmaciespurchase the same product from differentmanufacturers, especially on amonth-to-month basis. Under these circumstances,patients become accustomedto changes in product appearance,and thus an opportunity to catchan error is lost.

This pharmacy is now consistently purchasingthe 2 products from different,specific manufacturers. In addition, thepharmacy has separated the 2 drugs inthe storage area by placing them in differentaisles, added warning labels to theshelves, and educated the staff about thepossible mix-ups.

Hydralazine and Hydroxyzine

A patient brought the prescriptionseen here into a community pharmacyon a Saturday afternoon. The pharmacistinitially began processing it ashydralazine (due to the spelling and theqid dosing listed on the prescription)but questioned it after checking thepatient's profile and finding no otherantihypertensive listed. When the pharmacistasked the patient why she wentto the doctor, the patient said that shewas being seen for an ear infection, butthe doctor also said that her bloodpressure was a little high.

Due to the potential indicationsdescribed by the patient, the pharmacistwas suspicious as to whether the prescriptionwas for hydralazine or hydroxyzine.The pharmacist called the physician,and the prescription was clarified ashydroxyzine. The physician did not realizethat he had misspelled the drug name. Inthe future, he said that he would write"Atarax"instead.

Luckily, a potential error was avoidedbecause the pharmacist checked theprofile and spoke to the patient. As anadded safety precaution, pharmacistsshould encourage prescribers to includethe brand and the generic name as wellas the purpose on the prescription.

Dr. Kelly is the editor of ISMPMedication Safety Alert!Community/Ambulatory CareEdition.

Report Medication Errors

The reports described here were receivedthrough the USP Medication Errors ReportingProgram, which is presented in cooperationwith the Institute for Safe Medication Practices(ISMP). ISMP is a nonprofit organization whosemission is to understand the causes of medicationerrors and to provide time-critical errorreductionstrategies to the health care community,policy makers, and the public. Throughoutthis series, the underlying system causes ofmedication errors will be presented to helpreaders identify system changes that canstrengthen the safety of their operation.If you have encountered medicationerrors and would like to report them, youmay call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.